The FDA would like new warnings put on two widely-used flu drugs after twenty-five patients, mostly in Japan, have died while taking Tamiflu. The deaths were from strange behavior, such as running out in front of traffic.
The FDA first began reviewing the safety of Tamiflu over two years ago after receiving reports of children experiencing hallucinations and other neurological problems. Federal regulators claim Relenza, another popular flu treatment drug, may lead to similar problems, although there have yet to be any deaths associated with the drug.
The FDA-recommended verbiage would warn consumers and parents about these potential side-effects to they know to closely monitor their child’s behavior while he/she is taking Tamiflu or Relenza.
The FDA has yet to conclude that odd behavior is directly associated with either flu drug, and it could have more to do with high-fevers caused by the flu, or even a genetic reaction to the flu drug.